Flash Flood, Ford
- When
- August 29, 12:30 PM CST to 4:00 PM CST
- Where
- Ford County, Dodge City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
Cars were floating down avenue D
7 flash flood, 5 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 29, 2:00 AM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 AM CDT FRI AUG 29 2003 DAYS 1-2... COLD FRONT DROPPING SOUTH INTO OK/TX PANHANDLE THIS MORNING TAKING WITH IT MUCH OF THE OVERNIGHT RAINS. WHAT PCPN THAT IS LEFT RELATES WELL TO 85H BOUNDARY AND THIS IS ALSO PROGGED TO SAG SOUTH INTO THE NRN OK LATER IN THE DAY. AS A RESULT OVER OUR S/SE CWA TODAY WILL FOLLOW RADAR TREND EARLY AND TAPER PCPN OFF THROUGH THE AFTERNOON. OVER THE WEST UPSLOPE FLOW WILL CONTINUE WITH 85H MODEL PROGS SHOWING MOISTURE POOLING ALONG THE HIGHER TERRAIN DURING THE DAY AND WITH THE POTENTIAL FOR AFTERNOON HEATING COMBINED WITH COOLING PROGGED ALOFT PCPN SHOULD DEVELOP HERE AND THEN SPREAD EASTWARD LATER TONIGHT. GIVEN THIS APPEAR THAT OUR NE CWA WILL HAVE THE LEAST CHANCE FOR PCPN OVER THE NEXT 24 HOURS WHILE THE BEST CHANCE WILL BE IN THE SRN CWA TODAY AND THEN SRN/WRN CWA OVERNIGHT. FOR SAT AND SAT NIGHT WILL WATCH A UPPER LOW WHICH WAS LOCATED OVER NRN CA EARLIER THIS MORNING APPROACH NRN CO. BETTER DIFLUENT FLOW PRESENT ALOFT WITH THIS WAVE SO COULD ONCE AGAIN SEE SOME PCPN MOVE INTO OUR W/NW CWA FROM THE HIGHER PLAINS. ALSO MODELS SHOWING A VORT LOBE MOVING ACROSS OK ON SATURDAY WHICH MAY ENHANCE OUR LIFT NORTH OF OUR FRONT LATE SATURDAY IN OUR SRN CWA. CURRENT FORECAST HAS A DECENT HANDLE WITH THIS SO NO MAJOR CHANGES PLANED HERE. AS FOR TEMPS LOOKS LIKE OUR N/NW COULD SEE SOME SUN TODAY AND IF THEY DO ETA/GFS 85H TEMPS SUGGESTING TEMPS IN THE LOW 80S NEAR THE HYS AREA. FURTHER SOUTH AM LESS OPTIMISTIC WITH THE SUN SO WILL KEEP FORECAST HIGHS BELOW GUIDANCE. DAYS 3-7... MAIN ADJUSTMENT TO THE EXTENDED PORTION OF THE FORECAST WILL BE TO LOWER THE MAX TEMPS AT LEAST A CATEGORY FOR SUNDAY AND, TO A LESSER EXTENT, MONDAY. LATEST RUN OF THE GFS FORECASTS THE UPPER SYSTEM THAT HAD COME ONSHORE IN THE PAC NW THIS EVE TO MOVE OUT OF WYOMING ON SUNDAY. 85H TEMPS ALONG THE U.S./CANADIAN BORDER ONLY AROUND +10C. WHILE THIS AIRMASS WILL MODIFY SOME AS IT MOVES SOUTH, THINK THAT THE FORECAST TEMPS FROM THE GFS LOOK PRETTY GOOD. HIGH TEMPS COULD BE EVEN COOLER, DEPENDING ON THE AMOUNT OF CLOUD COVER THAT OCCURS DURING THE DAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 78 61 75 55 / 50 40 40 30 GCK 79 60 74 55 / 50 30 30 30 EHA 75 59 71 55 / 70 40 50 30 LBL 75 60 73 55 / 70 50 50 30 HYS 81 57 76 55 / 20 20 20 20 P28 80 63 76 56 / 80 60 50 40 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. 18/02
KSZ030-031-043>046-061>066-074>081-084>090-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI AUG 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT ALTHOUGH SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTHWEST KANSAS TODAY, THE BEST CHANCE FOR THE SHOWER ACTIVITY WILL BE IN THE MEDICINE LODGE, COLDWATER AND ASHLAND AREAS. IN THIS AREA THESE SHOWERS WILL PRODUCE RAINFALL AMOUNTS RANGING FROM ONE HALF TO AROUND ONE INCH THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT, BUT RAINFALL REPORTS ARE ENCOURAGED. 18
The Dodge City radar (KDDC), 10 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
7 flash flood, 5 heavy rain. Local standard time, as filed.
Cars were floating down avenue D
Water was rising up to headlights on cars on some roads.
Five and three quarters of rain fell in two hours.
6.40 inches of rain reported.
Water was over highway 50. Seven and three quarters of rain fell in three hours.
Highway 50 was closed due to two feet of water over the road.
8.65 inches of rain in 4 hours. Storm total in a six hour period was 10 inches.
7.80 inches or rain in 4 hours.
8.90 inches of rain in 5 hours.
Many roads in the Hugoton and Moscow areas were flooded.
Minor flooding in spots was reported.
Water was flowing into a house in a low spot of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333605, 5333226, 5333227, 5333228, 5333229, 5333230, 5333231, 5333232, 5333233, 5333234, 5333235, 5333307.